Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 191, NWS Memphis, TN

October 7, 2002Fayette County, Tennessee; Marshall County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Oct 7, 2002, 12:29 AM CDT for Fayette County, Tennessee; Marshall County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 7, 2002, 12:29 AM CDT (05:29 UTC)
Expired
Oct 7, 2002, 1:00 AM CDT
In force
31 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Marshall County, MS, Fayette County, TN

The radar

The Memphis radar (KNQA), 55 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2366 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 8:50 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Oct 6, 8:50 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
850 PM CDT SUN OCT 6 2002

COLD FRONT CURRENTLY MOVING THROUGH WEST TENNESSEE INTO EAST
ARKANSAS. RADAR INDICATES SCATTERED THUNDERSTORM ACTIVITY AT THIS
TIME WITH A LARGER AREA OF THUNDERSTORMS OFF TO THE WEST IN CENTRAL
AND WESTERN ARKANSAS. WILL NOT MAKE ANY CHANGES TO FORECAST AT THIS
TIME UNTIL IT APPEARS THAT RAIN COVERAGE IS DECREASING.

.MEG...NONE
Hazardous weather outlook, Oct 6, 4:22 AM CDT, 20 hours 7 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-070900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
422 AM CDT SUN OCT 6 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 12:05 AM CDTSevere Thunderstorm WarningMEGShelby40 min
Oct 7, 12:34 AM CDTSevere Thunderstorm WarningMEGHenderson41 min
Oct 7, 1:07 AM CDTSevere Thunderstorm WarningMEGHardeman38 min
Oct 6, 10:40 PM CDTFlash Flood WarningMEGCoahoma, Quitman3 hr
Oct 7, 12:50 AM CDTSevere Thunderstorm WarningMEGBenton40 min
Oct 7, 1:21 AM CDTSevere Thunderstorm WarningMEGTippah39 min
Oct 7, 1:49 AM CDTSevere Thunderstorm WarningMEGAlcorn41 min
Oct 7, 3:23 AM CDTSevere Thunderstorm WarningMEGItawamba, Monroe37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.